Patient Comments: Trigger Point Injection - Frequency

Question:

How frequently do you receive trigger point injections? Submit Your Comment

Comment from: Dwright, 35-44 Female (Patient) Published: June 21

I had trigger point injections (TPI) performed by a neurologist with both lidocaine and steroids in May 2017. By June my scalp had red patches where the injections where made. My scalp started to indent and there was steroid migration to my forehead which lead to indentations on both sides of my forehead. By the end of August my hair began to fall out at all the red patch sites. This was a very scary time in my life, I was losing my hair and looked disfigured. Multiple doctors were not sure if the fat layers or hair would return. The neurologist that performed the procedure insisted it couldn't have been him. Several other neurologist, an immunologist and two dermatologists agreed it was the TPI. When the redness subsided my hair started to sprout back and my forehead is almost 100 percent back. I would caution everyone to never try this option for migraines. Not only did I have awful side effects but also had zero relief.

Comment from: Nat, 35-44 Female (Patient) Published: June 13

For the first time ever I had 4 trigger point injections done today, one as close as they could go to my neck and 3 others darted along my left shoulder. My symptoms are a heavy strange kind of numb arm a few hours later turning into feeling hot (fan is currently on), nausea and dizziness. The injection site areas are certainly letting me know they are sore. I have severe foraminal stenosis so I can't have them directly into my neck as originally planned. Unfortunately my only other option is surgery to fuse but I'd rather try my only option before that. I so hope it works. I was told no heat, only ice packs and 24 hours of rest. I think I will take some advice from someone on here (if I'm up to it), after 24 hours I'm going try do gentle exercises. I had spinal fusion 2 years ago so I hope I can hold my neck surgery off for a little longer by having these shots. Let's see what the next few days bring; update to follow.

Comment from: Flo007, 35-44 Female (Patient) Published: May 29

The physician's assistant at my pain management clinic administered the trigger point injections every week. After the injections were performed I also had to go to physical therapy for e-stem treatment and muscle manipulation. The injections were extremely painful for me. They didn't help my conditions at all, and actually made my pain worse, which is surprising since almost everything I read said that it was very uncommon and if it did occur that it would last a few days at most.

Comment from: pain be gone 12570, 45-54 Female (Patient) Published: January 30

I have had 3 herniated discs for 16 years now. I have been getting these trigger point injections along the very bottom of my spine and at the top of my buttocks where my pain seems to be constant for about 2 years now. The pain where they give me the injections will eventually cause sciatic pain down my legs. I had had spinal injections a few time before. But since I started having the trigger point injections I have not needed the spinal injections. The trigger point injections take away so much of my pain! I wish someone had told me about them a long time ago. I would not let anyone do them except for my pain management doctor but that is who usually offers them anyway. If you suffer from constant pain and sciatica you should talk to your doctor and see if a referral to a pain management doctor in your area is something you might benefit from. The shots smart a little when you get them but the relief after is so amazing it is so very much worth it! The only side effect I ever get is flushing in my face from the steroid. It lasts about a week and goes away.

Comment from: Jan Kane, 65-74 Female (Patient) Published: December 27

I received trigger point injections (TPIs) twice a week for 5 weeks with significant decrease in back muscle spasms but now have an unexplainable partial hemiparesis and need assistance with activities of daily living. I wonder if these frequent TPIs could be responsible. Also, I've been taking 3 or 4 antibiotics for persistent Lyme, which I've started tapering off of as of yesterday per my new doctor.

Comment from: Vancouverbc, 35-44 Female (Patient) Published: March 10

I get trigger point injections (TPI) with saline only. It works wonders but I describe the pain the following days after as like having a charley horse. The needle is causing the muscle to spasm and then some neurons tell it to relax! I have fibromyalgia and have been in chronic pain for 6 years. I just started TPI 3 months ago and I am working my way around to the different muscles. Today he stuck needles in my neck, trapezius, and all down my arms. I will admit that it does hurt but so worth it! So far the worst pain was the gluteus minimus.

Comment from: Lola, 45-54 Female (Patient) Published: June 22

I had 3 trigger point injections in my shoulder/upper trapezius muscle. I have had them before by a physician's assistant. This time the doctor herself gave them. Since the injection the muscle spasms are gone. Problem is I feel, as the medicines run through my tissue, a burning with severe sensitivity to touch. It has spread to my upper neck and front of my chest. Feels like a second degree burn. This has never happened before. I cannot find any information about it.

Comment from: LadyT, 55-64 Female (Patient) Published: January 27

I've had trigger point injections in my left shoulder upper and shoulder blade. I have had six injections and as yet I haven't experienced any side effects, thank goodness!

SLIDESHOW

Pain Management: Surprising Causes of Pain See Slideshow
Comment from: ann, 45-54 Female (Patient) Published: July 02

I had trapezius injections, one visit 2 injections. I could not lay on my right side for 3 or 4 nights, felt as though my left side was going to explode, very painful, even when I tried to turn back over! Then I remained in that spot to stay away from the excruciating pain that I felt! Now a month after my trigger point injections, I still feel sore in that area and my pain still remains and worse in other areas. Now they want to send me to therapy with osteoarthritis that is severe in my cervical area which is what brought me in there in the first place!

Comment from: bowlingdeb, 55-64 Female (Patient) Published: February 22

I received 5 trigger point injections 4 weeks ago in both shoulders. Almost instantly I got a migraine. I was told it would go away in a day or two. Four weeks later I still have the migraine and the doctor is now saying the two aren't related. I can't take NSAIDs due to an ulcer. The next emergency appointment with a neurologist isn't until the middle of March. My primary care physician won't do anything until I see the neurologist. I feel like I am going insane.

QUESTION

Medically speaking, the term "myalgia" refers to what type of pain? See Answer

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

CONTINUE SCROLLING FOR RELATED SLIDESHOW